Thunderstorm Wind, Fisher
- When
- May 12, 4:20 PM CST
- Where
- Fisher County, 3.27 mi NNW of Celotex
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.890, -100.230
Trained spotter reported 59 mph wind gust.
The combination of a stationary dryline and strong instability produced isolated severe thunderstorms across the Big Country and Concho Valley. The storms produce large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a stationary dryline and strong instability produced isolated severe thunderstorms across the Big Country and Concho Valley. The storms produce large hail and strong wind gusts. Also, localized flash flooding was reported in San Angelo due to torrential rainfall in a short period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 12, 12:35 PM CST, 3 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 135 PM CDT Fri May 12 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 135 PM CDT Fri May 12 2023 ...Severe Storms and Heavy Rainfall Across Portions of West Central Texas through Tonight... Early this afternoon, a cold front was located across northwest Texas and pushing south. A dryline was located from the western Big Country southward to the Trans-Pecos. At the upper levels, a broad trough was located over northwest Mexico. The airmass south of the front and east of the dryline is very unstable today, with dewpoints in the upper 60s and CAPEs over 4000 J/kg. The cap should break by late this afternoon, allowing for scattered thunderstorms to develop with the potential for hail and locally damaging downburst winds. As the evening progresses, more storms should develop on the cold front and dryline. These will undoubtedly merge with existing storms and interact with any outflow boundaries to form a long line of storms. Depending on the strength of the cold pool behind this line, it should advance slowly eastward overnight. PWAT values are over an inch. This, combined with the slow movement and the low-level jet that will develop, these storms could easily dump 1-2 inches of rain across the area through the night. WPC currently has our counties in a Slight-Moderate risk of Excessive Rainfall until tomorrow morning. The Flash Flood Watch was therefore expanded to include all remaining counties starting this evening and continuing through tomorrow evening. Tomorrow, expect the airmass to be much cooler in the wake of the storms, but the upper-level trough will remain in place over northwest Mexico. This should help to keep the humid airmass in place and lead to another round of storms during the day tomorrow. && .LONG TERM... (Saturday night through next Thursday) Issued at 135 PM CDT Fri May 12 2023 ...Heavy Rainfall and Isolated Flash Flooding Possible Saturday Night through Tuesday... The combination of weak upper level disturbances, weak instability, mesoscale boundaries around the area and abundant Gulf and Pacific moisture(PW values of 1.75 to 2 inches) will lead to periods of heavy rainfall and isolated flash flooding across much of the area Saturday night through Tuesday. The next chance for high impact flash flooding will be Monday and Monday night as WPC has a slight risk of excessive rainfall south of the I-20 corridor. The unsettled weather will continue through next week with scattered showers and thunderstorms mainly during the afternoon and evening hours. The severe weather threat looks very low, but can not rule out and isolated strong to marginal severe storm during any afternoon hours with the main hazard being damaging downburst winds through Wednesday. Expect below normal temperatures through middle of next week and then warming back to normal values by the end of next week. Also, expect humid conditions for the next several days as dewpoints will remain in the 60s. Residents of west central Texas should stay up with the latest weather information/forecasts and have many ways of receiving warnings/watches. && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Fri May 12 2023 Chances for thunderstorms this afternoon, but any storms that develop should be brief, so these were left out of the TAF sites. High confidence in a line of storms moving through after sunset. Winds could be highly variable with this line of thunderstorms. Low ceilings should set in behind the line and remain that way through the rest of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Abilene 64 74 63 76 / 90 90 80 70 San Angelo 63 78 61 79 / 90 80 70 70 Junction 63 77 62 78 / 90 70 70 70 Brownwood 64 78 63 78 / 70 90 80 80 Sweetwater 63 73 61 77 / 90 90 70 70 Ozona 61 75 61 77 / 90 70 60 60 Brady 64 76 63 76 / 80 80 70 80 && .SJT WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Saturday evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell- Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba- Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. && SHORT TERM...SK LONG TERM....21 AVIATION...SK
Hazardous Weather Outlook National Weather Service San Angelo TX 155 PM CDT Fri May 12 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-131900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 155 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms will develop across the western portions of West Central Texas late this afternoon and then spread across the remainder of the area this evening and through the overnight hours. Large hail will be possible with the storms this afternoon and early evening, with the threat of the storms shifting to damaging winds and very heavy rainfall overnight. Heavy rainfall may lead to areas of flash flooding overnight. A Flash Flood Watch is in effect starting this evening for portions of West Central Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms, with the potential for heavy rainfall and perhaps some hail will continue across much of West Central Texas from Saturday into early next week. The Flash FLood Watch continues into Saturday evening for parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across West Central Texas late this afternoon and tonight.
Special Weather Statement
National Weather Service San Angelo TX
300 PM CDT Fri May 12 2023
TXZ071-072-077-122045-
Irion TX-Schleicher TX-Tom Green TX-
300 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern
Schleicher, south central Tom Green and southeastern Irion Counties
through 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of The Intersection Of Ranch Road 1828 And Ranch Road
915, or 14 miles southwest of Christoval, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Christoval, Knickerbocker and The Intersection Of Ranch Road 1828 And
Ranch Road 915.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3093 10059 3098 10079 3134 10077 3124 10037
TIME...MOT...LOC 1959Z 193DEG 13KT 3106 10068
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service San Angelo TX
424 PM CDT Fri May 12 2023
TXZ076-078-122200-
Crockett TX-Sutton TX-
424 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern
Crockett and southwestern Sutton Counties through 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of The Intersection Of Highway 163 And Ranch Road 1973,
or 14 miles north of Juno, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Intersection Of Highway 163 And Ranch Road 1973.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3029 10121 3059 10117 3054 10089 3028 10095
TIME...MOT...LOC 2121Z 195DEG 13KT 3035 10109
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service San Angelo TX
506 PM CDT Fri May 12 2023
TXZ049-122245-
Fisher TX-
506 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of Fisher County
through 545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rotan, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Rotan, Roby, Sylvester, Hobbs, Mccaulley, Hitson and Us-
180 Near The Fisher-Scurry County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3296 10014 3271 10014 3271 10015 3268 10014
3267 10066 3296 10066
TIME...MOT...LOC 2206Z 358DEG 9KT 3296 10042
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
snThe Dyess AFB radar (KDYX), 99 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
5 hail, 3 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Trained spotter reported 59 mph wind gust.
The report was from mping.
The West Texas Mesonet in Haskell reported a wind gust of 65 mph.
The reports was from mping.
There was mostly dime to nickel size hail falling but a few quarters were found.
The report was from mping.
The report was from mping.
The report was from mping.
The West Texas Mesonet 3 miles west-northwest of Doole reported a wind gust of 73 mph along with a few gusts over 60 mph from 10:17 to 10:32 PM CDT.
Law Enforcement reports numerous roads and intersections under water in San Angelo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101598, 1101595, 1101602, 1101604, 1101608, 1101615, 1101616, 1101589, 1101623, 1101588.